Seizures and epilepsy in the elderly are an important and increasingly common clinical problem. Major known causes include cerebrovascular disease, brain tumor, degenerative disorders such as Alzheimer disease and cerebral amyloid angiopathy, and toxic-metabolic syndromes such as nonketotic hyperglycemia, postcardiac arrest, and drug-induced seizures. Recognition of seizures may be complicated by relatively unique clinical presentations and differential diagnosis. Nonconvulsive status epilepticus may present as recurrent episodes of confusion. The electroencephalogram is less useful than in the pediatric age group, but has a role in the evaluation of a first seizure and may rarely show characteristic patterns, such as poststroke periodic lateralized epileptiform discharges. Convulsive status, especially that associated with drug toxicity, is associated with increased mortality in the elderly. Pharmacological treatment is complicated by age-related changes in pharmacokinetics and pharmacodynamics and drug-drug and drug-disease interactions. Some of the new antiepileptic drugs may offer advantages for use in the elderly. Oxcarbazepine has fewer drug interactions than carbamazepine, and gabapentin has one, a reduction of felbamate renal elimination. Vigabatrin causes little cognitive dysfunction, while drugs that reduce excitatory amino acid neurotransmission, such as lamotrigine and felbamate, have potentially protective effects in patients with ischemic cerebrovascular disease. The use of barbiturates, primidone, the benzodiazepine clobazam, and the calcium blockers flunarizine and cinnarizine should preferably be avoided in the elderly.
Arch Intern Med. 1997;157:605-617
Thomas RJ. Seizures and Epilepsy in the Elderly. Arch Intern Med. 1997;157(6):605-617. doi:10.1001/archinte.1997.00440270035003